Wisconsin, 2021

Cold in Wisconsin, February 8 to 9, 2021

February 8 to 9, 2021 · NWS GRB · 2 events in 2 counties and zones

Arctic air was firmly entrenched across northern Wisconsin on the morning of February 9th. Low temperatures fell to -15 F to -35 F combined with winds less than 10 mph produced wind chills of -35 F to -44 F.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Arctic air was firmly entrenched across northern Wisconsin on the morning of February 9th. Low temperatures fell to -15 F to -35 F combined with winds less than 10 mph produced wind chills of -35 F to -44 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 8, 9:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 8, 9:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
915 PM CST Mon Feb 8 2021

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 909 PM CST Mon Feb 8 2021

No changes to the wind chill headlines this evening. Winds will
drop off to calm at times, making wind chill irrelevant. But it
won't be perfectly calm all night, and when there is wind very
cold air temperatures will result in wind chills meeting advisory
criteria. So will keep the advisory intact for the rest of the
night.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 311 PM CST Mon Feb 8 2021

Main focus revolves around the continuation of very cold conditions
as an Arctic high resides overhead through this forecast period.

Tonight...This afternoon's WAA clouds over east-central Wisconsin
will exit to the east early this evening as the Arctic high center
slides further east into the state. Before the clouds completely
exit this evening, there may be enough low-level saturation to spark
some flurries over Manitowoc County. Another very cold night is
expected with low temperatures ranging from -15 to -25 degrees below
zero in central and north-central Wisconsin, to -5 to -15 in east-
central and far northeast Wisconsin. As clouds become mostly clear
tonight paired with light winds, low temperatures may drop a few
degrees more in the typical cold spots. Although winds will be
light, wind chills of 20 to 35 below zero are expected with the
coldest wind chills in north-central Wisconsin. Wind Chill
Advisories have been issued for all counties through Tuesday morning.

Tuesday...With the Arctic high center expected to be overhead,
mostly sunny skies are anticipated with high temperatures rising to
the single digits above zero.

.LONG TERM...Tuesday Night Through Monday
Issued at 311 PM CST Mon Feb 8 2021

The extended period will predominately influenced by the large
mid/upper trough and associated Arctic air mass that have firmly
planted themselves over the Great Lakes region. The ongoing cold
will therefore be the main highlight, with temperatures running
generally 15 to 25 degrees below normal. High temperatures through
the weekend will generally be in the single digits above zero,
possibly touching into the lower teens on a few days. Low
temperatures on the other hand remain well below zero, generally
between -5 to -15 degrees. Wind chill headlines will likely be
needed at night at times as a result, especially in the colder
areas up north.

Models continue to struggle with the exact timing of the
precipitation chances in the period, as a couple shortwaves round
the base of the trough through the weekend. The latest timing
brings some light snow or flurries into the region late Thursday
night, and again Saturday afternoon and evening. Both of these
shots of mid level energy will have to contend with the dry air
mass in place, and are expected to be fairly light. Given the
ongoing discrepancies on timing and coverage for now, stuck with a
more blended solution for the timing.

Finally, as the cold air continues to flow in from the northwest
through the upcoming weekend, lake effect snow showers will be
almost omnipresent for the far northern areas near the Michigan
border. Extent and coverage will vary at times, possible expanding
as far as Oneida, Forest, and Florence counties at times.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 909 PM CST Mon Feb 8 2021

Good flying conditions are anticipated through tomorrow evening.
Middle clouds continued to spread east across the Dakotas, and
will push across the area late tonight into tomorrow morning.
Some Sc may also develop tomorrow afternoon-- mainly across the
north.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 9 AM CST Tuesday for WIZ013-020>022-
031-037>040-045-048>050-073-074.

Wind Chill Advisory until noon CST Tuesday for WIZ005-010>012-
018-019-030-035-036.
&&

UPDATE.........Skowronski
SHORT TERM.....Hykin
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Feb 8, 2:46 PM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CST Mon Feb 8 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CST Mon Feb 8 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Bitterly cold wind chills of 20 to 35 below zero are expected
tonight. If you will be outdoors, even for a short period of
time, be sure to wear several layers of clothing, and cover all
exposed skin to prevent frostbite. Wind Chill Advisories have been
issued.

Patches of glare ice will remain on roads, sidewalks, and parking
lots, resulting in locally hazardous conditions for motorists and
pedestrians. Motorists should use extreme caution when approaching
intersections, as glare ice may make it very difficult to stop
your vehicle.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Dangerously cold conditions continue through the rest of the
week. The combination of wind and cold is expected at times to
bring wind chills down to 15 below to 25 below zero or lower each
night, possibly reaching 35 below zero or lower on a few nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-092100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability for widespread hazardous weather is low.

Hykin/Uhlmann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Vilas

When
February 8, 11:00 PM CST to February 9, 7:00 AM CST
Where
Vilas forecast zone
Reported by
AWOS
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Low temperatures fell to -20 to -35 degrees during the morning of February 9th. The combination of the bitter cold and light winds created wind chills of -35 to -44 degrees. Manitowish Waters recorded a wind chill of -44 degrees and Land O' Lakes -41 degrees.

Cold/Wind Chill, Oneida

When
February 9, 2:00 AM CST to 5:00 AM CST
Where
Oneida forecast zone
Reported by
ASOS
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Low temperatures fell to -20 to -35 degrees during the morning of February 9th. The combination of the bitter cold and light winds created wind chills to -39 degrees at Rhinelander.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935903, 935904.